Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART
Oct 1, 2006

1. What is top of the line HAART fomulation in the US today for new case. 2. Will there be any tangible benefits of replacing stavudine with Kelatra ? I am on: Nevirapine 200 mg x 2 Stavudine 40 mg x 2 Epivir 150 x 2 Didanosin 200 mg x 2

Didanosin was added later ostensibly as anti-TB device. I have been warned by another board certified infectious diseases specialist that stavudine combined with Didanosin will eventually pack up the pancreas.

Latest lab reports are good, CD4 up and Viral load way down.

regards I

Response from Dr. Wohl

US givernment guidelines recommend starting with either Kaletra plus two nucleosides (such as AZT + 3TC) or efavrienz and two nucleosides (such as AZT + 3TC or tenofovir + FTC). Other guidelines are a bit less specific about the individual drugs and recommend drugs in the same classes as Kaletra and efavirenz.

In your case, I would not switch from stavudine to Kaletra. There are drug interactions between Kaletra and nevirapine resulting in a need to take an additional pill of Kaletra twice a day. Also, the evidence indicates that a protease inhibitor (like Kaletra) plus a non-nucleoside (like nevirapine) when combined do not offer any benefit over that acheived when these are used alone with two nucleosides.

The question is whether you need the stavudine. You may be able to stay on just the nevirapine+didanosine+3TC (Epivir). That is a very decent combination and if you are doing well may be enough.

DW



Previous
Sustiva
Next
Flu shot or not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement